Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 1, 2017, 10:58 AM CST for Lauderdale County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 10:58 AM CST (16:58 UTC)
- Expired
- Mar 1, 2017, 11:30 AM CST
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 134 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.1
The text
As transmitted.
710 WUUS54 KHUN 011658 SVRHUN ALC077-011730- /O.NEW.KHUN.SV.W.0007.170301T1658Z-170301T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Huntsville AL 1058 AM CST WED MAR 1 2017 The National Weather Service in Huntsville Alabama has issued a * Severe Thunderstorm Warning for... Northern Lauderdale County in northwestern Alabama... * Until 1130 AM CST * At 1057 AM CST, a severe thunderstorm was located 10 miles east of Walnut Grove, or 16 miles east of J P Coleman State Park, moving east at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lexington, St. Florian, Underwood-Petersville, Green Hill, Threet, Zip City, Kingtown and Cloverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3500 8736 3487 8739 3491 8804 3501 8804 TIME...MOT...LOC 1657Z 268DEG 44KT 3499 8788 HAIL...0.88IN WIND...60MPH $$ 15
2 follow-up statements
632 WWUS54 KHUN 011711 SVSHUN Severe Weather Statement National Weather Service Huntsville AL 1111 AM CST WED MAR 1 2017 ALC077-011730- /O.CON.KHUN.SV.W.0007.000000T0000Z-170301T1730Z/ Lauderdale AL- 1111 AM CST WED MAR 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST FOR NORTHERN LAUDERDALE COUNTY... At 1109 AM CST, a severe thunderstorm was located 9 miles northwest of Underwood-Petersville, or 14 miles north of Florence, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lexington, Green Hill, Threet, Zip City and Cloverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3500 8736 3490 8743 3492 8794 3501 8789 TIME...MOT...LOC 1709Z 268DEG 37KT 3499 8776 HAIL...0.75IN WIND...60MPH $$ KDW
819
WWUS54 KHUN 011728
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1128 AM CST WED MAR 1 2017
ALC077-011738-
/O.EXP.KHUN.SV.W.0007.000000T0000Z-170301T1730Z/
Lauderdale AL-
1128 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUDERDALE COUNTY
WILL EXPIRE AT 1130 AM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and small hail are still possible with this thunderstorm.
LAT...LON 3500 8736 3490 8743 3492 8794 3501 8789
TIME...MOT...LOC 1728Z 268DEG 44KT 3500 8752
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:13 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 1, 9:13 AM CST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 913 AM CST Wed Mar 1 2017 .NEAR TERM...(Rest of Today) Issued at 913 AM CST Wed Mar 1 2017 A line of strong to severe thunderstorms continues to move due east into central eastern Tennessee at this time. This is occurring ahead of a stronger pre-frontal trough axis ahead of the main front further west over central/eastern Arkansas. A tornado watch is in effect just north and west of Lincoln, Moore, and Franklin counties in Tennessee at this time until 10 AM CST for this activity. Further east, a severe thunderstorm watch is in effect in eastern Tennessee for this activity later this morning. The northern portion of this line has weakened over the last hour or so, but severe thunderstorm warnings are still being issued by Nashville WFO north and east of Nashville. Further southwest, better development is occurring east of Memphis southwest into eastern Arkansas along this main pre-frontal trough axis. Over northern Alabama, outflow is helping to increase low level convergence along a weaker pre-frontal trough axis extending from near Winchester southwest to just west of Columbus, AL. Some showers are occurring in this area, but 12Z soundings do indicate a weak CAP that may be limiting activity at this time. Some short range models show this CAP strengthening a bit this morning before breaking around noon, as the convergence ahead of the approaching cold front pushes into the area. Expect this to delay convective initiation near and east of I-65 until the early to mid afternoon hours. Still expect the main arrival time of severe potential to be between 10 am and noon in extreme northwestern AL. Further east, west of a line from central Moore county (TN) southwest to Cullman expect the main arrival time of severe weather to be between noon and 3 PM. Further east in northeastern Alabama, expect main arrival time of severe weather to occur between 2 and 5 PM. Mostly cloudy conditions are occurring over much of northern Alabama at this time. A few breaks were seen in northwestern Alabama, which has likely allowed temperatures to climb into the lower 70s in some locations there. Not expecting many more breaks as cloud cover thickens and increases due to increasing low level convergence. This should also help to delay initiation east of I-65, as it will keep temperatures lower and make it harder to break the CAP until the main front approaches. Plenty of shear in place this morning with 70 to 80 knots worth of shear shown in mesoanalysis. Even without sunshine CAPE values are around 500 J/KG, mainly west of I-65. Models increase this to over 1000 J/KG by noon. Plenty of helicity in place right now. This will decrease after noon, but will remain high enough for isolated tornadoes through the late afternoon hours. However, the biggest threat with severe storms ahead of the front today continues to be damaging winds between 60 and 80 mph and large hail. We will need to watch for isolated flash flooding, as 1 to 2.5 inches of rain fell in some locations yesterday. Raised high temperatures due to current breaks in cloud cover seen west of I-65 this morning. Otherwise, raised wind gusts to between 20 and 30 mph today outside of thunderstorms. .SHORT TERM...(Tonight through Thursday night) Issued at 351 AM CST Wed Mar 1 2017 Much quieter wx conditions are expected for the TN Valley starting tonight and continuing through Thu. What lingering rainfall is left across NE AL should continue to diminish/translate ewd during the early evening hrs, as cloud cover begins to diminish/sct. The cold front itself should also make its way out of the local area to the s/e later this evening, as a strong dome of high pressure out of the mid/srn Plains states builds ewd into the SE region. With the oncoming sfc high, cooler/drier air should also begin to filter into the area from the n, with more seasonal like temps xpcted into Thu. Lows tonight look to fall back into the mid/upper 30s for most locations while temps on Thu trend fairly mild, with highs mainly in the 55-60F range. Temps Thu night look to be even cooler, with lows falling close to the freezing mark for many areas. .LONG TERM...(Friday through Tuesday) Issued at 351 AM CST Wed Mar 1 2017 A rather pleasant end to the work week looks to be in store across the TN Valley, as the axis of an upper level trough pushes to the east of the area. Highs on Friday will be on the cool side, behind a reinforcing shot of cold air. Forecast max temps will only warm into the lower to mid 50s, with a few spots across our NE counties struggling to make it out of the 40s. Overnight lows will fall into the lower 30s under mostly clear skies and calm winds. The cool spell will be short-lived as upper ridge begins to build into the TN Valley over the weekend. Plenty of sunshine persist on Saturday and help our temps reach into the upper 50s to lower 60s. Forecast models begin to diverge on their evolution of the upper patten beginning on Sunday. The ECMWF is a little more progressive with a strengthening shortwave moving through overnight Sunday, bringing scattered showers across the area. Meanwhile, the GFS maintains the upper ridging but does indicate a weak shortwave moving around the northern periphery of the ridge. Either way, our overnight lows Sunday night will be well above normal and only fall into the 50s. Discrepancies increase regarding the progression of an upper level trough that will eject east of the Rockies late in the long-term period. A cold front will trail southward from the parent surface low over the Great Lakes and then move eastward into the TN Valley. Once again, the ECMWF is a little bit quicker bringing this front through as early as Monday night, though the upper forcing looks much weaker. The GFS, on the other hand, is roughly 12 hours slower and shows decent forcing across the TN Valley. Given the uncertainties, have maintained a blend of the guidance. Also kept a mention of isolated thunderstorms for Monday through Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 608 AM CST Wed Mar 1 2017 Restricted aviation conds will continue to unfold later this morning as a developing squall line of showers/tstms out of extreme wrn KY into wrn TN/nrn MS continues to advance ewd. MVFR cigs/conds mainly in the 1-2K ft range will continue into the late morning hrs, as the squall line crosses into NW AL after 15Z. The line will continue to advance ewd across the I-65 corridor in the 18-20Z time frame before moving into NE AL around 21-23Z. Overall conds within this line of showers/tstms will in all prob lower into the IFR cat for reduced vis due to brief +shra/tsra. This squall line will be preceding a cold front that will be moving through the area this afternoon into the early evening period. Sfc winds ahead of the front will be out of the s around 15-17KT with higher gusts before shifting to the nw and diminishing this evening with the frontal passage. Low/mid clouds will also begin to diminish/sct later this evening following the cold front. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...09 LONG TERM...73 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 10:58 AM CST, 0 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1058 AM CST Wed Mar 1 2017 ALZ001>010-016-TNZ076-096-097-020800- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1058 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Strong to severe thunderstorms are expected...pushing southeast and affecting areas along and north of a line from Southern Middle Tennessee to near the Muscle Shoals area in the late morning to early after hours. These strong to severe storms will push southeast to near the Tennessee River in the early afternoon hours and affect our southeastern counties through the late afternoon hours. All modes of severe weather are possible, although damaging winds up to 70 mph will be the primary threat. A stronger tornado and large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated thunderstorms return to the Tennessee Valley next Monday and Tuesday as another cold front approaches from the west. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested today.
In the hours before
Special weather statement, Mar 1, 10:28 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1028 AM CST WED MAR 1 2017
ALZ001-011700-
Lauderdale AL-
1028 AM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1100 AM CST...
At 1028 AM CST, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waterloo, Threet and Cloverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pickwick Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3501 8820 3500 8772 3499 8772 3494 8775
3491 8814 3494 8817
TIME...MOT...LOC 1628Z 259DEG 46KT 3501 8815
15The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:28 AM CST | Special Weather Statement | HUN | Lauderdale | 32 min |
| Mar 1, 11:31 AM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 29 min |
| Mar 1, 11:44 AM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 31 min |
| Mar 1, 11:58 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 32 min |
| Mar 1, 12:10 PM CST | Tornado Warning | HUN | Lauderdale, Limestone | 35 min |
| Mar 1, 12:32 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 28 min |
| Mar 1, 12:38 PM CST | Special Weather Statement | HUN | Limestone | 37 min |
| Mar 1, 12:44 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 31 min |
| Mar 1, 12:53 PM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 37 min |
| Mar 1, 1:10 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| Mar 1, 1:19 PM CST | Severe Thunderstorm Warning | HUN | Madison | 26 min |
| Mar 1, 1:19 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 26 min |
| Mar 1, 1:39 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 36 min |
| Mar 1, 1:43 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 32 min |
| Mar 1, 2:10 PM CST | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 35 min |
| Mar 1, 2:15 PM CST | Areal Flood Warning | HUN | Morgan | 2 hr |
| Mar 1, 2:19 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 26 min |
| Mar 1, 2:36 PM CST | Special Weather Statement | HUN | Cullman | 24 min |
| Mar 1, 2:40 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 50 min |
| Mar 1, 2:54 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 36 min |
| Mar 1, 3:05 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.